Alert archive / Tennessee / River Flood Warnings in 2011

River Flood Warning 19, NWS Morristown, TN

June 19, 2011Cocke County, Tennessee

NWS Morristown, TN issued this river flood warning at Jun 19, 2011, 3:50 PM EDT for Cocke County, Tennessee. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 19, 2011, 3:50 PM EDT (19:50 UTC)
Expired
Jun 19, 2011, 11:40 PM EDT
In force
8 hr
Issued by
NWS Morristown, TN
Flood severity
Minor

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pigeon River at Newport (NEPT1).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
10 ft
Major stage
12 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03461500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

990 
WGUS44 KMRX 191950
FLWMRX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN, TN
350 PM EDT SUN JUN 19 2011

...THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-200950-
/O.NEW.KMRX.FL.W.0019.110619T1950Z-110620T1030Z/
/NEPT1.1.ER.110619T1843Z.110620T0000Z.110620T0430Z.NO/
350 PM EDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN, TN HAS ISSUED A
* FLOOD WARNING FOR THE PIGEON RIVER AT NEWPORT TN.
* FROM THIS AFTERNOON UNTIL MONDAY MORNING.
* AT 3:00 PM SUNDAY THE STAGE WAS 8.5 FEET AND RISING.
* FLOOD STAGE IS 8.0 FEET.  
* MINOR FLOODING IS OCCURRING.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 9.8 FEET THIS 
  EVENING...BUT IS THEN EXPECTED TO BEGIN FALLING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY AFTER MIDNIGHT TOMORROW.
* AT 8.0 FEET...MINOR FLOODING OCCURS ON HIGHWAY 25/70 AND IN THE 
  COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE AFFECTED.

$$
2 follow-up statements
592 
WGUS84 KMRX 200021
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
821 PM EDT SUN JUN 19 2011

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY 

THE PIGEON RIVER HAS CRESTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST DEATHS IN FLOODS OCCUR IN CARS. IF YOU COME TO A CLOSED OR 
FLOODED ROAD, TURN AROUND! DON'T DROWN! FOR MORE DETAILS, STAY TUNED 
TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO THAT CARRY 
WEATHER INFORMATION.

&&

TNC029-200621-
/O.EXT.KMRX.FL.W.0019.000000T0000Z-110620T0902Z/
/NEPT1.1.ER.110619T1843Z.110619T2215Z.110620T0302Z.NO/
821 PM EDT SUN JUN 19 2011

...FLOOD WARNING EXTENDED UNTIL LATE TONIGHT...THE FLOOD WARNING 
CONTINUES FOR
  THE PIGEON RIVER AT NEWPORT TN.
* UNTIL LATE TONIGHT. 
* AT 08:00 PM SUNDAY THE STAGE WAS 8.4 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* MINOR FLOODING IS OCCURRING.  
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  TONIGHT.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM GAGE ON 
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE 
  AFFECTED.

$$
729 
WGUS84 KMRX 200340
FLSMRX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN, TN 
1140 PM EDT SUN JUN 19 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS ...

  PIGEON RIVER AT NEWPORT TN AFFECTING COCKE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL TELEVISION OR RADIO 
THAT CARRY WEATHER INFORMATION.

&&

TNC029-200410-
/O.CAN.KMRX.FL.W.0019.000000T0000Z-110620T0902Z/
/NEPT1.1.ER.110619T1843Z.110619T2215Z.110620T0200Z.NO/
1140 PM EDT SUN JUN 19 2011

THE FLOOD WARNING IS CANCELLED FOR
  THE PIGEON RIVER AT NEWPORT TN.
* AT 11:00 PM SUNDAY THE STAGE WAS 7.4 FEET. 
* FLOOD STAGE IS 8.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO REMAIN BELOW FLOOD STAGE.
* AT 8.0 FEET...MINOR FLOODING OCCURS DOWNSTREAM FROM GAGE ON 
  HIGHWAY 25/70 AND IN THE COMMUNITY OF EDWINA. JIMTOWN ROAD MAY BE 
  AFFECTED.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this river flood warning went out at Jun 19, 2:35 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 19, 2:35 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SUN JUN 19 2011

.SHORT TERM (TONIGHT AND MONDAY)...WEAK FRONTAL BOUNDARY WILL
REMAIN STRETCHED ACROSS THE REGION FOR THE SHORT TERM AS A SERIES OF
WEAK SHORT WAVES TRACKS THROUGH.  ASSOCIATED CONVECTION IS EXPECTED
AS EACH WAVE MOVES ACROSS THE MRX CWA.  CURRENT RADAR SHOWING THIS
MORNING/S ROUND EXITING THE AREA WITH NEW CONVECTION DEVELOPING AND
MOVING INTO EAST TN.  ANOTHER ROUND IS EXPECTED LATE TONIGHT OR
EARLY MONDAY MORNING AS THE BOUNDARY SLOWLY LIFTS NORTHWARD.  WITH
ALL THE RECENT RAINFALL...THE GROUND...IN MANY AREAS...IS SATURATED.
ADDITIONAL RAINFALL COULD CAUSE MINOR FLOODING...ESPECIALLY IN FLOOD
PRONE AREAS.  A FLASH FLOOD WATCH IS IN EFFECT FOR THE NORTHERN
2/3RDS OF THE AREA.

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...HIGH PRESSURE BUILDS IN
MONDAY NIGHT FOR DRY CONDITION THROUGH TUESDAY.  MODELS TRENDING
FASTER WITH AN APPROACHING COLD FRONT.  COULD NOW SEE THE FRONT AND
ASSOCIATED CONVECTION MOVE IN ON WEDNESDAY.  THE SLOW MOVING FRONT
IS EXPECTED TO REMAIN OVER THE REGION INTO THURSDAY FOR AN UNSETTLED
MIDDLE OF THE WEEK.  WILL KEEP SOME LOW POPS INTO FRIDAY AS THE
SYSTEM EXITS THE AREA.  MODEL CONFIDENCE QUITE LOW BY THE END OF THE
EXTENDED...FOR NOW WILL LEAVE THINGS DRY FOR THE WEEKEND.  FOR
TEMPERATURES...GUIDANCE NUMBERS REASONABLE AND DIDN/T STRAY FAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  96  71  95  71 /  20  10  10  10  20
KNOXVILLE AIRPORT, TN    68  93  69  93  70 /  40  20  10  10  20
OAK RIDGE, TN            68  93  69  93  70 /  40  20  10  10  20
TRI CITIES AIRPORT, TN   66  90  65  92  66 /  60  20  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ANDERSON...BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...
     COCKE SMOKY MOUNTAINS...GRAINGER...HAMBLEN...HANCOCK...
     HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MORGAN...NW
     BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
     COCKE...NORTHWEST GREENE...ROANE...SCOTT TN...SEVIER SMOKY
     MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SULLIVAN...UNICOI...UNION...WASHINGTON TN.

VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

&&

MJB
Hazardous weather outlook, Jun 19, 2:00 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT SUN JUN 19 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
200 PM EDT (100 PM CDT) SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN
APPALACHIAN REGION THIS AFTERNOON...WITH ANOTHER COMPLEX FROM THE
OHIO RIVER VALLEY EXPECTED TO MOVE INTO THE AREA LATER TONIGHT. WITH
THESE STORMS...THERE WILL BE THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY...BRINGING MORE
SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BECOME SEVERE WEDNESDAY
AFTERNOON AND EVENING...WITH THE POTENTIAL FOR DAMAGING WINDS...
LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT...AND
AGAIN ON WEDNESDAY.

DMG

In the hours before

Special weather statement, Jun 19, 12:04 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1204 PM EDT SUN JUN 19 2011

TNZ016-017-036>047-069>074-191700-
ANDERSON TN-BLOUNT SMOKY MOUNTAINS TN-COCKE SMOKY MOUNTAINS
TN-GRAINGER TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-KNOX TN-NORTH
SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-NORTHWEST GREENE
TN-NW BLOUNT TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER
TN-SOUTHEAST GREENE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON TN-
1204 PM EDT SUN JUN 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...GREENE...CARTER...
SEVIER...COCKE...KNOX...JEFFERSON...HAWKINS...HAMBLEN...GRAINGER...
ANDERSON...WASHINGTON...UNION...UNICOI AND SULLIVAN COUNTIES UNTIL
100 PM EDT...

AT 1201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLONIAL HEIGHTS TO
5 MILES SOUTHEAST OF CLINTON...WHICH WERE MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL ARE EXPECTED WITH
THESE STORMS.

IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...OCCASIONAL CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Jun 19, 12:54 PM EDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1254 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 S GREENEVILLE         36.15N 82.82W
06/19/2011                   GREENE             TN   LAW ENFORCEMENT

            A FEW TREES DOWN.

&&

DH
Local storm report, Jun 19, 3:49 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
349 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             POWELL                  36.03N 84.03W
06/19/2011  E1.00 INCH       KNOX               TN   TRAINED SPOTTER

&&

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:23 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Scott, Union112 min
Jun 19, 8:41 AM EDTAreal Flood AdvisoryMRXClaiborne, Cocke, Grainger, Greene, Hamblen, Jefferson and 1 more3 hr
Jun 19, 9:33 AM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier117 min
Jun 19, 11:17 AM EDTFlash Flood WatchMRXAnderson, Blount, Campbell, Carter, Claiborne, Cocke and 17 more19 hr
Jun 19, 12:22 PM EDTSevere Thunderstorm WarningMRXCarter, Greene, Unicoi, Washington39 min
Jun 19, 3:18 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox42 min

Nearby

River Flood Warnings in Tennessee, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.